Minnesota, 2008

Blizzard and Winter Storm in Minnesota, December 14 to 15, 2008

December 14 to 15, 2008 · NWS MPX · 24 events in 24 counties and zones

An arctic cold front and a strong area of low pressure that developed across the northern Rockies and moved eastward across the upper Midwest and into the northern Great Lakes, brought heavy snow, very strong winds and blizzard conditions across a large portion of western and central Minnesota. A broad area of six inches (Locally (9+ inches occurred near the communities of Little Falls and…

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An arctic cold front and a strong area of low pressure that developed across the northern Rockies and moved eastward across the upper Midwest and into the northern Great Lakes, brought heavy snow, very strong winds and blizzard conditions across a large portion of western and central Minnesota. A broad area of six inches (Locally (9+ inches occurred near the communities of Little Falls and Hewitt in central Minnesota) or more fell across portions of west central and central Minnesota on Sunday December 15th. The heaviest snowfall occurred Sunday morning where periods of very heavy snowfall fell across a large area of west central and central Minnesota. In addition to the snowfall, severe wind chills of 30 to 50 below zero occurred across the region as wind speeds increased and temperatures dropped well below zero. The hardest hit areas were across west central Minnesota where significant snowfall and wind gusts in excess of 40 mph produced blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 13, 10:35 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Dec 13, 10:35 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 PM CST SAT DEC 13 2008

.AVIATION.../06Z TAF ISSUANCE/
WRMFNT EXTENDING FM SFC LOW ANCHORED IN NE CO THEN ACRS S MN. -SN
HAS BEEN SHWG SM EXPANSION ACRS CNTL MN DRNG EVE WITH FAIRLY
WDSPRD VSBYS 1-3SM. STG UVV MVS INTO W MN BY 12Z SPRDG RPDLY EWRD
ACRS CNTRL MN DRNG MRNG AS UPR LOW APRCHS. THIS WL RPDLY DVLP MDT/HVY
SNW ESP AT AXN BUT ALSO AT STC. INCRSG LOW LVL FLOW/WAA OVERNITE
MAY DVLP -RA OVER WC WI OVERNITE PERHAPS INTO MSP. SMALL THREAT OF
-FZRA BUT WITH SFC DWPTS GNRLY AOA 32 DEGREES SHUD BE MAINLY -RA.
BIG DIFFERENCE IN QPF OUTPUT ACRS N AND CNTL WI BTWN 12Z AND 18Z WITH
00Z GFS VERY AGGRESSIVE AS 850MB INCRS TO 50 KTS AND SIGNIFICANT
TIGHTENING OF THERMAL GRADIENT. CONCERN FOR MANY HRS OF BLSN AT
AXN DVLPG SUN MRNG AND CONTG INTO SUNDAY EVE WITH NRLY WINDS ON
BACKSIDE OF SFC LOW. -RA SHUD RPDLY CHG TO -SN AT RWF SUN MRNG AND
BY ARND 18Z AT MSP AS COLDER AIR WRAPS IN.

&&

.PREV DISCUSSION...
/ISSUED 315 PM CST SAT DEC 13 2008/

STILL A BIT OF TRICKY FORECAST. IN TERMS OF THE MAJOR SYNOPTIC
FEATURES...THE 12Z NAM AND GFS WERE RELATIVELY CONSISTENT WITH
THE PATH OF THE 700 MB LOW TRACKING ACROSS THE FAR NW PART OF THE
CWA...BUT THE GFS A LITTLE FASTER. THE 09Z SREF MEMBERS SURFACE
LOW TRACKS WERE DIVERGENT WITH A CLUSTER OF LOWS MOVING NE ACROSS
SOUTHERN MN WITH ANOTHER CLUSTER MOVING ACROSS NEB INTO IOWA. IT
DID SEEM LIKE THERE WAS MORE PREFERENCE TO THE NORTHERN
TRACK...WHICH CAUSED THE BETTER PROBS OF GREATER THAN 4 INCH
AMOUNTS OVER NORTHERN MN. THE 15Z RUN OF THE SREF WAS MORE
CONSISTENT WITH THE 700 MB LOW TRACK OF THE 12Z GFS AND NAM. THIS
SUGGESTS THAT THE FAR NORTHWEST WILL BE IN THE PATH OF SOME OF THE
HEAVIER SNOW. WILL GO AHEAD AND ISSUE A WARNING FOR 5 OF THE NW
COUNTIES AND ALSO THE FAR WESTERN COUNTIES FOR THE COMBO OF SNOW
AND BLOWING SNOW. NOT REAL CONFIDENT ABOUT BLIZZARD CRITERIA BEING
REALIZED FOR A LONG PERIOD OF TIME. THE SFC PRES RISES DRIVE MORE
THROUGH SE SD THROUGH SW AND SOUTH CENTRAL MN...CLOSER TO AREAS
WITH THE LEAST SNOW. THE SURFACE LOW DOES NOT DEEPEN AS IT MOVE
NORTHEAST BUT MAINTAINS INTENSITY.

THE SOUTHEAST REMAINS MILD THROUGH MOST OF THE NIGHT KEEPING THE
FRZRA RAIN THREAT MINIMAL. A DIFFERENT STORY FOR SUNDAY MORNING AS
THE TIGHT TEMP GRADIENT OVER CENTRAL MN MAY CAUSE A PERIOD OF
MIXED FREEZING RAIN AND SNOW...ESPECIALLY IF THE COLD AIR
UNDER RUNS. THERE WILL BE A PERIOD OF FGEN SUNDAY MORNING IN THE
NW CWA...WITH UNSTABLE MID LEVELS IN PLACE OVER SOUTHERN MN. THE
THETA E ADVECTION LIFTS MAINLY INTO NORTHERN MN DURING THE
AFTERNOON. IT WILL BE A CLOSE CALL. WILL GO WITH NEAR 9 INCHES IN
THE FAR NW FOR NOW.

STILL LOOKS LIKE A COUPLE MORE ROUNDS OF SNOW THIS WEEK ABOUT
TUESDAY AND WEDNESDAY WITH A COUPLE WAVES IN THE BROAD SW FLOW
OVERRUNNING THE ARCTIC AIR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR BENTON-CHISAGO-ISANTI-KANABEC-KANDIYOHI-MEEKER-
     MILLE LACS-REDWOOD-RENVILLE-SHERBURNE-STEARNS-WRIGHT.

     WINTER STORM WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE.

     WINTER STORM WARNING FROM 3 AM SUNDAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR DOUGLAS-MORRISON-POPE-STEVENS-TODD.

WI...NONE.
&&

BAP/DWE
Hazardous weather outlook, Dec 13, 11:54 AM CST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 AM CST SAT DEC 13 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1154 AM CST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME LIGHT FREEZING RAIN IS POSSIBLE TODAY AND TONIGHT ACROSS
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. SNOW WILL DEVELOP
LATE TONIGHT OVER WEST CENTRAL MINNESOTA WITH AN INCH OR TWO OF
ACCUMULATION LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHERN MINNESOTA TO
NORTHERN WISCONSIN SUNDAY AND SUNDAY NIGHT. STRONG WINDS AND SNOW
WILL DEVELOP SUNDAY MORNING OVER WEST CENTRAL MINNESOTA AND
SPREAD ACROSS CENTRAL MINNESOTA DURING THE LATE MORNING AND
AFTERNOON. SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE BY
LATE SUNDAY EVENING OVER WEST CENTRAL AND CENTRAL MINNESOTA. IN
ADDITION...STRONG NORTHWEST WINDS AND FALLING TEMPERATURES WILL
COMBINE WITH THE SNOW. THIS MAY RESULT IN BLIZZARD CONDITIONS...
WITH VISIBILITIES NEAR ZERO...FOR WEST CENTRAL MINNESOTA. A
BLIZZARD WATCH REMAINS IN EFFECT SUNDAY AND SUNDAY NIGHT FROM
MORRIS ON SOUTH TO CANBY AND GRANITE FALLS. A WINTER STORM WATCH
COVERS THE REST OF WEST CENTRAL AND CENTRAL MINNESOTA FOR SUNDAY
AND SUNDAY NIGHT WHERE WINDS ARE EXPECTED TO BE LESS FIERCE.

WIND CHILL READINGS MONDAY MORNING ACROSS CENTRAL AND SOUTHERN
MINNESOTA WILL BE FROM MINUS 20 TO MINUS 30 DEGREES. WIND CHILL
READINGS ACROSS WEST CENTRAL WISCONSIN WILL BE AROUND MINUS 20.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 extreme cold/wind chill, 7 blizzard, 7 winter storm. Local standard time, as filed.

Blizzard, Lac Qui Parle

When
December 14, 4:00 AM CST to 6:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Snow began in the western part of Lac Qui Parle county between 9 and 10 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 7 am and 10 am on Sunday. In addition, northwest winds began to increase with sustained winds of 30 to 40 mph with gusts of 45 to 55 mph through Sunday evening. During the overnight hours of Sunday/Monday December 14/15, between midnight and 9 am, wind chill values averaged between 35 to 45 below zero.

Blizzard, Yellow Medicine

When
December 14, 4:00 AM CST to 6:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Mesonet
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Snow began in the western part of Yellow Medicine county around midnight Sunday (December 14th )as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 5 am and 9 am on Sunday. In addition, northwest winds began to increase with sustained winds of 30 to 40 mph with gusts of 45 to 55 mph through Sunday evening. During the overnight hours of Sunday/Monday December 14/15, between midnight and 9 am, wind chill values averaged between 35 to 45 below zero.

Blizzard, Stevens

When
December 14, 7:00 AM CST to 6:00 PM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Snow began in the Morris area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 8 am and noon on Sunday. In addition, northwest winds began to increase with sustained winds of 30 to 40 mph with gusts of 40 to 50 mph between 830 am and lasted through Sunday evening. A peak wind gust of 52 mph occurred at the Morris airport at 240 pm Sunday afternoon. During the overnight hours of Sunday/Monday December 14/15, between midnight and 9 am, wind chill values averaged between 35 to 45 below zero.

Blizzard, Swift

When
December 14, 8:00 AM CST to 6:00 PM CST
Where
Swift forecast zone
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Snow began in the Appleton and Benson areas after 10 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 7 am and 11 am on Sunday. In addition, northwest winds began to increase with sustained winds of 30 to 40 mph with gusts of 40 to 48 mph between 5 am and lasted through Sunday evening. The local airport recorded nearly 7 hours of continuous zero visibility observations between 9 am and 4 pm Sunday. A peak wind gust of 48 mph occurred at the Appleton airport at 130 pm Sunday afternoon. A peak wind gust of 48 mph occurred at the Benson airport at 1130 pm Sunday afternoon. Snowfall amounts across Swift county averaged between three and five inches. During the overnight hours of Sunday/Monday December 14/15, between midnight and 9 am, wind chill values averaged between 35 to 45 below zero.

Blizzard, Chippewa

When
December 14, 8:00 AM CST to 6:00 PM CST
Where
Chippewa forecast zone
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Snow began in the Montevideo area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 5 am and 10 am on Sunday. In addition, northwest winds began to increase with sustained winds of 30 to 40 mph with gusts of 40 to 50 mph through Sunday evening. During the overnight hours of Sunday/Monday December 14/15, between midnight and 9 am, wind chill values averaged between 35 to 45 below zero.

Blizzard, Douglas

When
December 14, 9:30 AM CST to 8:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Snow began in the Alexandria area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 8 am and 10 am on Sunday. In addition, northwest winds began to increase with sustained winds of 25 to 35 mph with gusts of 35 to 39 mph between 10 am and lasted through Sunday evening. A peak wind gust of 39 mph occurred at the Alexandria airport at 1020 pm Sunday evening.|During the overnight hours of Sunday/Monday December 14/15, between midnight and 9 am, wind chill values averaged between 35 to 40 below zero.

Blizzard, Pope

When
December 14, 9:30 AM CST to 8:30 PM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Snow began in the Glenwood area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 8 am and 10 am on Sunday. In addition, northwest winds began to increase with sustained winds of 25 to 35 mph with gusts of 35 to 40 mph between 830 am and lasted through Sunday evening. The worst conditions occurred after 6 pm Sunday where surface visibilities were less then 200 feet. Snowfall amounts across Pope County were between four and six inches. During the overnight hours of Sunday/Monday December 14/15, between midnight and 9 am, wind chill values averaged between 35 to 45 below zero.

Winter Storm, Todd

When
December 14, 1:30 PM CST to 8:30 PM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Snow began in the Long Prairie area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 5 am and 10 am on Sunday. Accumulations were quite heavy across northern Todd County where locally 14 inches fell near Hewitt. In addition to the heavy snowfall, strong northwest winds of 20 to 35 mph created wind chill values of 35 to 45 below zero during the overnight period of Sunday/Monday December 14/15th.

Winter Storm, Stearns

When
December 14, 1:30 PM CST to 8:30 PM CST
Where
Stearns forecast zone
Reported by
AWOS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Snow began in the Sauk Center area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 5 am and 10 am on Sunday. Snowfall amounts ranged from two to four inches from Kimball to St. Cloud, to locally six inches in the western part of Stearns County near Sauk Center.

Winter Storm, Kandiyohi

When
December 14, 1:30 PM CST to 8:30 PM CST
Where
Kandiyohi forecast zone
Reported by
Mesonet
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Snow began in the Willmar area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 7 am and 10 am on Sunday, especially across northern Kandiyohi County where a local Mesonet station reported heavy snowfall between 8 am and 9 am along with visibilities of less than 1/4 of a mile near Regal on Highway 55. Local snowfall amounts of four to six inches fell across northern parts of the county along with significant blowing and drifting snow. Wind Chill values averaged between 30 to 40 below zero during the overnight period of Sunday/Monday December 14/15.

Winter Storm, Morrison

When
December 14, 1:30 PM CST to 9:00 PM CST
Where
Morrison forecast zone
Reported by
AWOS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Snow began in the Little Falls area between 7 and 9 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 9 am and 11 am on Sunday. Little Falls reported 11 inches of snowfall, with between 6 to 10 inches of snowfall throughout Morrison County. In addition, wind chill values dropped to 20 to 30 below zero during the overnight period of Sunday/Monday, December 14/15th.

Winter Storm, Benton

When
December 14, 1:30 PM CST to 9:00 PM CST
Where
Benton forecast zone
Reported by
AWOS
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Snow began in the St. Cloud area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 9 am and 11 am on Sunday. Snowfall amounts averaged between four and six inches but significant blowing and drifting of the snow, and dangerously cold wind chill values of 20 to 30 below zero continued throughout the event.

Winter Storm, Mille Lacs

When
December 14, 1:30 PM CST to 10:00 PM CST
Where
Mille Lacs forecast zone
Reported by
AWOS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Snow began in the Milaca area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 10 am and 12 pm on Sunday. Total snowfall amounts throughout the county averaged between five and nine inches, with the highest totals near Lake Mille Lacs.

Winter Storm, Kanabec

When
December 14, 1:30 PM CST to 10:00 PM CST
Where
Kanabec forecast zone
Reported by
AWOS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Snow began in the Mora area between 6 and 8 pm Saturday (December 13th )evening as low pressure started to intensify across the northern Plains. Light snow continued through the night and became heavy between 11 am and 1 pm on Sunday. Local snowfall amounts of five to eight inches fell across the county.

Extreme Cold/Wind Chill, Brown

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Brown forecast zone
Reported by
Mesonet
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Redwood

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Redwood forecast zone
Reported by
Mesonet
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Renville

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Renville forecast zone
Reported by
ASOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Watonwan

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Watonwan forecast zone
Reported by
ASOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Martin

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Martin forecast zone
Reported by
ASOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Faribault

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Faribault forecast zone
Reported by
ASOS
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the single digits and teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Freeborn

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Freeborn forecast zone
Reported by
ASOS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the single digits and teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Waseca

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Waseca forecast zone
Reported by
ASOS
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the single digits and teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Nicollet

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Nicollet forecast zone
Reported by
ASOS
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the single digits and teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

Extreme Cold/Wind Chill, Blue Earth

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Blue Earth forecast zone
Reported by
ASOS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Strong northwest winds combined with temperatures in the single digits and teens below zero, caused wind chill values to fall below 30 below for several hours Sunday morning.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147312, 147318, 147028, 147031, 147032, 147029, 147030, 147321, 147322, 147330, 147335, 147338, 147342, 147346, 147361, 147363, 147367, 147370, 147371, 147473, 147474, 147475, 147476, 147477.